Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 43, NWS Mobile, AL

June 3, 20185 counties in Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 3, 2018, 6:18 PM CDT for 5 counties in Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2018, 6:18 PM CDT (23:18 UTC)
Expired
Jun 3, 2018, 7:00 PM CDT
In force
42 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Baldwin County, AL, Clarke County, AL, Mobile County, AL, Monroe County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 77 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1082 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1082 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WUUS54 KMOB 032318
SVRMOB
ALC003-025-097-099-129-040000-
/O.NEW.KMOB.SV.W.0043.180603T2318Z-180604T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
618 PM CDT SUN JUN 3 2018

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Monroe County in south central Alabama...
  Northeastern Mobile County in southwestern Alabama...
  Northwestern Baldwin County in southwestern Alabama...
  Southeastern Washington County in southwestern Alabama...
  South central Clarke County in southwestern Alabama...

* Until 700 PM CDT.

* At 618 PM CDT, a severe thunderstorm was located 11 miles south of
  Jackson, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Monroe...northeastern Mobile...northwestern Baldwin...
  southeastern Washington and south central Clarke Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3141 8798 3147 8782 3111 8762 3108 8799
TIME...MOT...LOC 2318Z 333DEG 24KT 3135 8786 

HAIL...0.88IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 4:03 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 3, 4:03 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
403 PM CDT Sun Jun 3 2018

.NEAR TERM /Now Through Monday/...The cold front continues to
progress southeastward across central portions of MS and AL this
afternoon, and scattered thunderstorms are developing just north of
our CWA near Meridian and Demopolis as of 3 PM CDT. Scattered
showers and thunderstorms should continue to develop southeastward
into our CWA late this afternoon into early this evening ahead of
this boundary. SPC mesoscale analysis continues to show a very
unstable airmass across our forecast area this afternoon, with
surface based CAPE values between 3500-4500 J/KG and locally near
5000 J/KG. 700-500 mb lapse rates also remain fairly steep between
6.5 and 7.5 C/KM across our region. This environment will certainly
be supportive of a few storm cells capable of producing damaging
downburst winds and potentially even some hail across our region
through early this evening. Given the isolated to scattered nature
of strong to severe storms, a Marginal severe risk remains in place
over the area through this evening. Temperatures having warmed into
the lower to mid 90s with dewpoints in the mid 70s is resulting in
afternoon heat indices between 101-106 over much of our region.
These values are shy of heat advisory criteria, but caution should
be exercised if spending periods of time outdoors this afternoon.

High resolution and short range model guidance is in pretty good
agreement that scattered storms should diminish in coverage,
especially by mid to late evening. The axis of higher moisture
pushes offshore late tonight, with a much drier airmass expected to
filter into our forecast area overnight behind the passing cold
front. Dewpoint should be lowering into the 60s away from the
immediate coast late tonight, which should result in cooler
overnight lows in the mid to upper 60s over the interior, though
readings should remain in the lower to mid 70s near the immediate
coast.

A much drier airmass through the deep layers should promote mostly
clear and dry conditions on Monday. Even lower dewpoints in the
upper 50s to lower 60s should result in lower humidity values Monday
afternoon. No precipitation is expected. High temperatures should
still average slightly above normal in the upper 80s to lower
90s. /21

.SHORT TERM /Monday night Through Wednesday night/...Shortwave
energy tops an upper ridge stretching north from an upper high
centered over western Mexico and moves into the upper trough over
the Eastern Seaboard Tuesday into Tuesday night. As it approaches
the northern Gulf coast Wednesday, it begins to interact with the
stalled front over the northern Gulf early Monday, bringing rain
to the northern Gulf coast. Best chance of rain will be south and
southwest of the forecast area late Tuesday night through
Wednesday. Guidance varies on how far northeast of the boundary
the rain spreads, with consensus being low end chance southwestern
parts of the forecast area to a slight chance northeast. Where
the front stalls ultimately will be the deciding factor. As the
shortwave moves south of the coast, guidance is advertising the
development of an upper low on the stalled boundary, with the GFS
advertising Wednesday night with the beginning of a westward
movement, the ECMWF in the Long Term.

Looking at temps, drier air that has moved over the area behind
the front will allow lows Monday night to drop to around to a bit
below seasonal. Tuesday through Wednesday night, the shortwave
energy moving over the Southeast, pushes a ridge that has built
east a bit over the northwestern Gulf from an upper high centered
over western Mexico. The loss of weak subsidence will help to
keep lows around seasonal.

/16

.LONG TERM /Thursday Through Sunday/...The GFS takes the weakly
organized system westward, ultimately leaving a weakly organized
system over the southwestern Gulf. The ECMWF is slower to
organize and begin to move west the system over the northern
Gulf, but by Sunday evening, it also is advertising a weakly
organized system near the Bay of Campeche. With the westward
movement, the south end of the East Coast upper trough gets
pulled west over the north-central Gulf coast, but with the axis
remaining east of the forecast area, an unfavorable position of
precip enhancement for the forecast area results. As the system
moves off to the west, a surface ridge builds back west over the
northern Gulf, with flow off the Gulf ultimately starting the
process of moisture return over the forecast area. Temps close to
seasonal are being advertised, along with a return of a seasonal
chance of rain by the weekend.

/16

&&

.MARINE...A moderate southwesterly flow will persist over the marine
area this afternoon and evening ahead of an approaching cold front.
Offshore flow then returns tonight into Monday following the passage
of the front. An offshore flow at night and early in the morning and
southwest flow during the day then generally prevails Tuesday
through Thursday as a weak pressure pattern will be in place over
the Gulf of Mexico. /21

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  92  66  90  69  88  69  91 /  30   0   0  10  20  30  10  10
Pensacola   73  91  70  87  72  88  71  89 /  30  10   0  10  10  30  10  10
Destin      75  89  73  87  74  86  73  87 /  30  10   0   0  10  30  10  20
Evergreen   68  89  62  89  66  89  66  92 /  30   0   0   0  10  20  10  10
Waynesboro  68  90  63  88  66  89  66  92 /  20   0   0  10  10  30   0  10
Camden      68  87  62  87  65  88  67  91 /  30   0   0   0  10  20   0  10
Crestview   71  93  61  91  66  89  66  92 /  30  10   0   0  10  30  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 3, 4:47 AM CDT, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
447 AM CDT Sun Jun 3 2018

ALZ051>060-261>266-FLZ201>206-GMZ633-MSZ067-075-076-078-079-041000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Perdido Bay-Wayne-Perry-Greene-
Stone-George-
447 AM CDT Sun Jun 3 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida, southeast Mississippi and the
coastal waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight.

Strong wind gusts, locally heavy rain and frequent lightning will be
possible with any strong storms this afternoon and evening.

Afternoon head indices will reach 100 to 105 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

GMZ630>632-634>636-650-655-670-675-041000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
447 AM CDT Sun Jun 3 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Winds, waves and seas may be locally higher in and near any marine
storms today. Frequent lightning will also pose a threat at times as
well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jun 3, 5:11 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
511 PM CDT SUN JUN 3 2018

ALZ053>055-032300-
Clarke AL-Wilcox AL-Monroe AL-
511 PM CDT SUN JUN 3 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL MONROE...NORTHEASTERN CLARKE AND SOUTHWESTERN WILCOX COUNTIES
UNTIL 600 PM CDT...

At 510 PM CDT, the strong thunderstorm was located near Thomasville,
moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Thomasville, Grove Hill, Whatley and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3198 8770 3181 8736 3153 8770 3195 8808
      3196 8807 3198 8807
TIME...MOT...LOC 2210Z 312DEG 21KT 3187 8777
Special weather statement, Jun 3, 5:38 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Mobile AL
538 PM CDT SUN JUN 3 2018

ALZ057-058-032330-
Butler AL-Crenshaw AL-
538 PM CDT SUN JUN 3 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN BUTLER AND CENTRAL CRENSHAW COUNTIES UNTIL 630 PM CDT...

At 537 PM CDT, the strong thunderstorm was located over Lowndes
County Airport, or over Fort Deposit, moving southeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Greenville, Luverne, Rutledge and Petrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3157 8638 3195 8682 3196 8681 3196 8641
      3198 8641 3185 8618 3179 8620 3179 8615
      3178 8615
TIME...MOT...LOC 2237Z 308DEG 26KT 3197 8660

DJ/17
Special weather statement, Jun 3, 6:02 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
602 PM CDT SUN JUN 3 2018

ALZ052-053-059-262-032345-
Clarke AL-Baldwin Inland AL-Escambia AL-Washington AL-
602 PM CDT SUN JUN 3 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN BALDWIN...SOUTHEASTERN WASHINGTON...SOUTH CENTRAL CLARKE
AND SOUTHWESTERN ESCAMBIA COUNTIES UNTIL 645 PM CDT...

At 601 PM CDT, the strong thunderstorm was located 9 miles east of
McIntosh, or 17 miles south of Jackson, moving southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McCullough, I65 And CR 1, I65 And AL 21 and Poarch Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3111 8795 3115 8794 3115 8795 3146 8796
      3137 8786 3133 8778 3130 8778 3130 8774
      3112 8743 3100 8757 3100 8760 3098 8759
      3087 8772
TIME...MOT...LOC 2301Z 312DEG 21KT 3126 8787

DJ/17
Special weather statement, Jun 3, 6:05 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
605 PM CDT SUN JUN 3 2018

ALZ056>058-060-032345-
Conecuh AL-Butler AL-Covington AL-Crenshaw AL-
605 PM CDT SUN JUN 3 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN BUTLER...SOUTHWESTERN CRENSHAW...EAST CENTRAL CONECUH AND
NORTHWESTERN COVINGTON COUNTIES UNTIL 645 PM CDT...

At 604 PM CDT, the strong thunderstorm was located 5 miles north of
Georgiana, or 12 miles southwest of Greenville, moving southeast at
25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Georgiana, McKenzie and Red Level.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3167 8689 3185 8672 3156 8636 3136 8662
TIME...MOT...LOC 2304Z 312DEG 20KT 3171 8677

DJ/17
Special weather statement, Jun 3, 6:07 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
607 PM CDT SUN JUN 3 2018

ALZ052-261-040000-
Washington AL-Mobile Inland AL-
607 PM CDT SUN JUN 3 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL MOBILE AND SOUTHERN WASHINGTON COUNTIES UNTIL 700 PM CDT...

At 607 PM CDT, the strong thunderstorm was located over Tibbie, or 9
miles south of Chatom, moving southeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Tibbie and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3132 8794 3131 8793 3131 8796 3130 8796
      3130 8795 3129 8795 3109 8816 3133 8837
      3148 8823
TIME...MOT...LOC 2307Z 312DEG 20KT 3133 8823

DJ/17
Special weather statement, Jun 3, 6:17 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Mobile AL
617 PM CDT SUN JUN 3 2018

ALZ261-262-264-040000-
Baldwin Central AL-Baldwin Inland AL-Mobile Inland AL-
617 PM CDT SUN JUN 3 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL MOBILE AND WEST CENTRAL BALDWIN COUNTIES UNTIL 700 PM CDT...

At 616 PM CDT, the strong thunderstorm was located near Daphne,
moving north at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Daphne, Spanish Fort and Stapleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3059 8807 3061 8805 3063 8806 3064 8806
      3066 8805 3066 8804 3065 8803 3073 8805
      3076 8804 3079 8801 3080 8803 3090 8800
      3080 8771 3052 8789
TIME...MOT...LOC 2316Z 201DEG 11KT 3063 8796

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:14 PM CDTSpecial Weather StatementMOBConecuh46 min
Jun 2, 7:21 PM CDTSpecial Weather StatementMOBCovington39 min
Jun 2, 7:23 PM CDTSevere Thunderstorm WarningMOBConecuh, Covington37 min
Jun 2, 8:00 PM CDTSpecial Weather StatementMOBConecuh45 min
Jun 2, 8:04 PM CDTSevere Thunderstorm WarningMOBConecuh, Escambia41 min
Jun 2, 8:46 PM CDTSpecial Weather StatementMOBEscambia44 min
Jun 2, 8:58 PM CDTSevere Thunderstorm WarningMOBConecuh, Escambia, Monroe47 min
Jun 2, 9:43 PM CDTSpecial Weather StatementMOBEscambia47 min
Jun 3, 4:02 PM CDTSpecial Weather StatementMOBChoctaw43 min
Jun 3, 4:53 PM CDTSpecial Weather StatementMOBClarke52 min
Jun 3, 5:11 PM CDTSpecial Weather StatementMOBClarke49 min
Jun 3, 5:19 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington41 min
Jun 3, 5:38 PM CDTSpecial Weather StatementMOBCrenshaw52 min
Jun 3, 5:54 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe, Washington51 min
Jun 3, 6:02 PM CDTSpecial Marine WarningMOB43 min
Jun 3, 6:02 PM CDTSpecial Weather StatementMOBEscambia43 min
Jun 3, 6:05 PM CDTSpecial Weather StatementMOBButler40 min
Jun 3, 6:07 PM CDTSpecial Weather StatementMOBWashington53 min
Jun 3, 6:17 PM CDTSpecial Weather StatementMOBBaldwin43 min
Jun 3, 6:29 PM CDTSpecial Weather StatementMOBCrenshaw46 min
Jun 3, 6:55 PM CDTSpecial Weather StatementMOBEscambia65 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.